Winter Storm, Madison
- When
- March 16, 11:00 AM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.011, -93.725 (the zone’s center; the record gives no point)
A strong upper level disturbance moved across the Southern Plains on March 16th resulting in a large area of precipitation across the region. Rain changed to snow across northwestern Arkansas during the mid to late morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance moved across the Southern Plains on March 16th resulting in a large area of precipitation across the region. Rain changed to snow across northwestern Arkansas during the mid to late morning hours. The snow continued into the evening and was heavy at times, resulting in some light accumulation. Portions of Madison and Carroll Counties received four to five inches of snow from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 16, 9:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1044 AM CDT SUN MAR 16 2014
...UPDATE...
.DISCUSSION...
SURFACE LOW TRACKING THROUGH WEST CENTRAL ARKANSAS THIS MORNING
WITH COLD FRONT PUSHING SOUTH OF THE RED RIVER. WRAP AROUND
PRECIPITATION STARTING TO TRANSITION TO SNOW ALONG THE INTERSTATE
44 CORRIDOR AND ACROSS PORTIONS OF FAR NORTHWEST ARKANSAS. THIS
TREND WILL CONTINUE INTO THE AFTERNOON WITH SOME LIGHT SNOW
ACCUMULATIONS POSSIBLE...MAINLY ACROSS NORTHWEST ARKANSAS. MAY
NEED TO ADD A COUPLE OF COUNTIES TO CURRENT WINTER WEATHER
ADVISORY GIVEN LATEST RADAR TRENDS. OTHERWISE...COLD/BLUSTERY
CONDITIONS WILL CONTINUE. PRECIPITATION WILL BEGIN TO SHIFT EAST
OF THE AREA BY LATE AFTERNOON WITH WINDS SUBSIDING THIS EVENING.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WINTER WEATHER ADVISORY UNTIL 10 PM SUNDAY FOR ARZ002-ARZ011.
&&
SHORT TERM...12HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT SUN MAR 16 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1158 AM CDT SUN MAR 16 2014
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS AND EXTREME NORTHEAST OKLAHOMA.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A DEEPENING LOW PRESSURE SYSTEM WILL CONTINUE SHIFTING EAST THIS
AFTERNOON. PRECIPITATION HAS TRANSITIONED TO SNOW ACROSS FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BEHIND A STRONG COLD
FRONT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE LIKELY ACROSS
NORTHWEST ARKANSAS BEFORE TAPERING OFF BY LATE AFTERNOON. GUSTY
NORTHWEST WINDS OF 30 TO 40 MPH WILL PERSIST BEFORE DIMINISHING
THIS EVENING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
GUSTY SOUTH WINDS WILL RETURN ON TUESDAY...WITH WARMER TEMPERATURES
BRINGING AN INCREASING THEREAT OF WILDFIRES. OTHERWISE DRY
WEATHER WILL CONTINUE MUCH OF THE UPCOMING WEEK WITH TEMPERATURES
RUNNING NEAR OR ABOVE NORMAL.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505191, 505192.